Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 217, NWS Raleigh, NC

July 16, 2016Edgecombe County, Nash County, Wilson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 16, 2016, 5:03 PM EDT for Edgecombe County, Nash County, Wilson County, North Carolina. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2016, 5:03 PM EDT (21:03 UTC)
Expired
Jul 16, 2016, 6:00 PM EDT
In force
57 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Edgecombe County, NC, Nash County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 80 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 5:44 PM EDTTSTM WND DMG4 N Pinetops, NCA COUPLE OF TREES DOWN ON SILENT HILL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2266 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

679 
WUUS52 KRAH 162103
SVRRAH
NCC065-127-195-162200-
/O.NEW.KRAH.SV.W.0217.160716T2103Z-160716T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
503 PM EDT SAT JUL 16 2016

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WILSON COUNTY IN CENTRAL NORTH CAROLINA...
  SOUTHEASTERN NASH COUNTY IN CENTRAL NORTH CAROLINA...
  CENTRAL EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 600 PM EDT

* AT 503 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROCKY
  MOUNT... MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ROCKY MOUNT...TARBORO...ELM CITY...PRINCEVILLE...SHARPSBURG...
  PINETOPS...CONETOE...LEGGETT...TAR RIVER RESERVOIR AND KINGSBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING
WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND WILL LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3583 7742 3573 7788 3592 7797 3605 7753
TIME...MOT...LOC 2103Z 252DEG 16KT 3588 7774 

HAIL...<.75IN
WIND...60MPH
 
$$

77
1 follow-up statement
256 
WWUS52 KRAH 162125
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
525 PM EDT SAT JUL 16 2016

NCC065-127-195-162200-
/O.CON.KRAH.SV.W.0217.000000T0000Z-160716T2200Z/
WILSON NC-NASH NC-EDGECOMBE NC-
525 PM EDT SAT JUL 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHEASTERN WILSON...SOUTHEASTERN NASH AND CENTRAL EDGECOMBE
COUNTIES...

AT 524 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM TARBORO TO NEAR ELM CITY...MOVING EAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...TARBORO...ELM CITY...PRINCEVILLE...SHARPSBURG...
PINETOPS...CONETOE...LEGGETT...TAR RIVER RESERVOIR AND KINGSBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3583 7742 3573 7788 3592 7797 3605 7753
TIME...MOT...LOC 2124Z 252DEG 11KT 3593 7756 3585 7789 

HAIL...<.75IN
WIND...60MPH
 
$$

77

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:03 PM EDT, 3 hours earlier.

Area forecast discussion, Jul 16, 2:03 PM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Raleigh NC
203 PM EDT SAT JUL 16 2016

.SYNOPSIS...
A light westerly flow aloft this weekend will give way to northwest
flow aloft next week as an upper level ridge strengthens over the
Central Plains.

&&

.NEAR TERM /Through Tonight/...
As of 145 PM Saturday...

Central NC lies on the E/SE periphery of broad cyclonic flow aloft
over the OH/TN valley and central Appalachians. Seasonable
moisture,diurnal destabilization (albeit limited by cloud cover) and
DPVA attendant small amplitude waves tracking E/NE along the
southern periphery of the westerlies in TN/NC/VA have already (as of
noon) resulted in scattered shower development over the W/SW
Piedmont and Sandhills, with thunderstorms thus far been confined to
the Carolina coast where less cloud cover (stronger insolation) and
richer low-level moisture have already yielded moderate diurnal
destabilization (2000-2500 J/kg MLCAPE). With early convective
development to the W/SW and broken/overcast cloud cover over much of
central NC, diurnal destabilization will be significantly affected,
especially in the W/SW Piedmont where 16Z SPC mesoanalysis indicated
500-1000 J/kg of MLCAPE and 50-75 J/kg of CIN, compared to 1500-2000
J/kg of MLCAPE and no CIN along/east of the I-95 corridor. With the
above in mind, expect above normal chances for convection across the
entire area this afternoon and evening. Deep layer shear is progged
to increase to 20-30 kt this afternoon and evening along/west of Hwy
1 in closer vicinity to stronger flow aloft rounding the base of a
broad trough over the TN valley into the central Appalachians.
However, diurnal destabilization, low-level lapse rates and DCAPE
will all be at a minimum west of Hwy 1. East of Hwy 1 where moderate
destabilization is in progress, deep-layer shear will remain weak
(<= 20 kt), as will DCAPE (< 750 J/kg), with PWAT values AOA 2.00".
With the above in mind, expect little severe weather threat today
aside from the possibility of a brief/isolated wet downburst
along/east of the I-95 corridor in association with robust updrafts
(50+ KFT echo tops) capable of lofting 30+ dBZ precip cores above 40
KFT. In this type of environment (i.e. unorganized and short-lived
updrafts), any deep convection has the potential to produce a brief
downburst with 30-50 mph wind gusts. Given that numerous short-lived
updrafts may briefly achieve 50 KFT echo tops, lead time is
typically no greater than 5-10 mins, and that the temporal/spatial
magnitude of an associated downburst is small, warning issuance in
such a scenario is all-too-often counter productive. -Vincent

&&

.SHORT TERM /Sunday and Sunday Night/...
As of 145 PM Saturday...

The primary belt of westerlies will lift north of the region on
Sunday as the broad trough over the TN/OH valley this afternoon
lifts NE into New England. As a result, any small amplitude waves
tracking east along the southern fringe of the westerlies will
generally remain north of the region, though guidance suggests a
weak shear axis may stall over eastern/coastal NC, on the E/NE
periphery of a developing upper level ridge over the Deep South and
lower Midwest. As a result, expect scattered diurnal convection to
occur primarily along/east of the I-95 corridor, with chances
diminishing several hours after sunset (by midnight). Expect highs
in the upper 80s to 90F, lows in the lower 70s. -Vincent

&&

.LONG TERM /Monday through Saturday/...
As of 203 PM Saturday...

After the late weekend frontal passage, the frontal zone will be
along the coast with perhaps a lingering chance of a shower across
the south early Monday. We languish in an unsettled weak trof zone
beneath the westerlies with weak forcing but abundant moisture and
instability leading to slightly better than climatological (30-40%)
diurnal PoPs. Highs should reach lower 90s as low level flow
remains predominantly southwest with persistent 1440m thicknesses.

Our chance for stronger, more widespread convection will be on the
uptick from late Tuesday morning into Tuesday night as strong
ridging in the midwest amplifies and deepens the downstream trof
over the east coast. A stronger front will follow the deepening trof
south to greatly enhance low level shear concurrent with diurnal
instability and should result in well-organized and potentially
severe convection. Highs will again reach the lower 90s with some
lower readings possible in areas hindered by morning cloud or
shower coverage.

Post-fropa, we're looking at drying in the ensuing northwest flow
with diminished chances for precip Wednesday into the early weekend.
Of course, northwest flow brings its own uncertainty due to the
proclivity for downstream convection in the Midwest or Ohio Valley
to wander through, so will keep near climatological diurnal PoPs
each day. Slow modification of the airmass over the area will result
in a gradual warming trend, from climatological 88-92 on
Wednesday and Thursday to perhaps mid 90s by Saturday.

&&

.AVIATION /18Z Saturday through Wednesday/...
As of 145 PM Saturday...

24-hr TAF Period: MVFR ceilings and scattered convection will be
possible at all terminals through this evening. VFR conditions are
expected after midnight, though sub-VFR stratus and/or fog may
develop prior to sunrise. Any fog/stratus is expected to lift by 12-
14Z Sunday, with VFR conditions otherwise prevailing until mid/late
afternoon when scattered convection will once again be possible at
all terminals, particularly RDU/FAY/RWI.

Looking ahead: A similar pattern characterized by above normal
chances for convection will persist through early/mid next week as
westerly flow aloft evolves into NW flow aloft. -Vincent

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Vincent
NEAR TERM...Vincent
SHORT TERM...Vincent
LONG TERM...mlm
AVIATION...Vincent
Hazardous weather outlook, Jul 16, 3:47 AM EDT, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
347 AM EDT SAT JUL 16 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-170800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
347 AM EDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING. THE MAIN THREAT WILL BE FROM DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG STORMS ARE EXPECTED TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 16, 3:41 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
341 PM EDT SAT JUL 16 2016

NCZ028-162030-
EDGECOMBE   NC-
341 PM EDT SAT JUL 16 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF EDGECOMBE COUNTY
UNTIL 430 PM EDT...

AT 341 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TARBORO...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TARBORO...PRINCEVILLE...PINETOPS...MACCLESFIELD...CONETOE...SPEED...
LEGGETT AND KINGSBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3585 7735 3574 7769 3580 7774 3583 7775
      3584 7777 3588 7780 3607 7754 3607 7753
      3604 7753 3604 7747 3602 7744 3600 7743
      3600 7741 3590 7734
TIME...MOT...LOC 1941Z 251DEG 16KT 3586 7762

77
Special weather statement, Jul 16, 4:33 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
433 PM EDT SAT JUL 16 2016

NCZ028-043-162115-
WILSON   NC-EDGECOMBE   NC-
433 PM EDT SAT JUL 16 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN WILSON
AND CENTRAL EDGECOMBE COUNTIES UNTIL 515 PM EDT...

AT 433 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROCKY MOUNT...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...TARBORO...PRINCEVILLE...SHARPSBURG...PINETOPS...
CONETOE...SPEED AND KINGSBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND WILL
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3582 7735 3583 7739 3582 7741 3581 7742
      3581 7745 3580 7745 3580 7747 3579 7749
      3580 7783 3584 7784 3592 7781 3602 7744
      3600 7743 3601 7740 3600 7741 3590 7734
TIME...MOT...LOC 2033Z 263DEG 19KT 3587 7774

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:50 AM EDTAreal Flood AdvisoryRAHForsyth115 min
Jul 16, 3:41 PM EDTSpecial Weather StatementRAHEdgecombe49 min
Jul 16, 4:03 PM EDTAreal Flood AdvisoryRAHEdgecombe3 hr
Jul 16, 4:20 PM EDTFlash Flood WarningRAHEdgecombe, Nash, Wilson3 hr
Jul 16, 4:25 PM EDTSevere Thunderstorm WarningRAHJohnston51 min
Jul 16, 4:33 PM EDTSpecial Weather StatementRAHEdgecombe42 min
Jul 16, 5:18 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake57 min
Jul 16, 5:22 PM EDTSpecial Weather StatementRAHGuilford38 min
Jul 16, 5:50 PM EDTSpecial Weather StatementRAHGuilford55 min
Jul 16, 5:56 PM EDTSpecial Weather StatementRAHAnson, Davidson, Montgomery, Stanly79 min
Jul 16, 6:00 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash30 min
Jul 16, 6:03 PM EDTSevere Thunderstorm WarningRAHGuilford42 min
Jul 16, 6:11 PM EDTAreal Flood AdvisoryRAHGuilford3 hr
Jul 16, 6:37 PM EDTSpecial Weather StatementRAHPerson53 min
Jul 16, 6:40 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly65 min
Jul 16, 6:41 PM EDTFlash Flood WarningRAHGuilford3 hr
Jul 16, 6:59 PM EDTFlash Flood WarningRAHEdgecombe, Nash, Wilson6 hr
Jul 16, 7:13 PM EDTSpecial Weather StatementRAHWake62 min
Jul 16, 7:14 PM EDTFlash Flood WarningRAHWake3 hr
Jul 16, 7:21 PM EDTAreal Flood AdvisoryRAHDurham, Granville, Orange, Person3 hr
Jul 16, 7:45 PM EDTSevere Thunderstorm WarningRAHAnson, Hoke, Montgomery, Moore, Richmond, Scotland60 min
Jul 16, 7:55 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Vance, Warren65 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.